California, 2016Flash Flood and Winter Storm in California, March 7 to 8, 2016
March 7 to 8, 2016 · NWS LOX · 5 events in 4 counties and zones
A powerful late season winter storm brought heavy rain and snow, flash flooding and gusty winds to Southern California. In the mountains, 5 to 10 inches of snow accumulated while winds gusted to 67 MPH.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful late season winter storm brought heavy rain and snow, flash flooding and gusty winds to Southern California. In the mountains, 5 to 10 inches of snow accumulated while winds gusted to 67 MPH. Near the Solimar burn area, heavy rain produced a mud and debris flow across Highway 101. Elsewhere, strong thunderstorm gusts knocked down several trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 7, 4:05 AM PST, 1 hour 39 minutes earlier.
Area forecast discussion, Mar 7, 4:05 AM PST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
405 AM PST MON MAR 7 2016
.SYNOPSIS...
A VIGOROUS STORM SYSTEM IS EXPECTED TO BRING MODERATE TO HEAVY
RAIN AND MOUNTAIN SNOW TO THE AREA TODAY WITH THUNDERSTORMS AND
SMALL HAIL POSSIBLE. FAIR SKIES AND WARMER CONDITIONS ARE EXPECTED
MID WEEK BEFORE ANOTHER BRIEF SHOT OF RAIN LATE NEXT WEEK.
&&
.SHORT TERM...(TDY-WED)
A COLD FRONT IS MOVING THROUGH THE CENTRAL COAST. SHOWER ACTIVITY
COVERS SLO AND MOST OF SBA COUNTIES. THE BIGGEST FEATURE ON THE
COLD FRONT IS A VORT MAX WHICH IS INTERACTING WITH LOW LEVEL JET
AND IS PRODUCING AN AREA OF CONVECTION...BUT THIS FEATURE LOOKS
LIKE IT IS GOING TO SWING THROUGH THE OUTER WATERS AND WILL NOT
MAKE LANDFALL. SHOWER ACTIVITY WILL SPREAD OVER THE ENTIRE
FORECAST AREA LATER THIS MORNING. LIFTED INDEXES WILL FALL TO
ABOUT -3 AND THERE WILL BE A SLIGHT CHANCE OF A THUNDERSTORM
ANYWHERE TODAY EITHER WITH THE FRONT OR IN THE UNSTABLE AIR BEHIND
THE FRONT. CAPES ARE PRETTY IMPRESSIVE FOR SRN CA IN THE 1000 TO
1500 J/KG RANGE AND THIS MUCH ENERGY IS ENOUGH PRODUCE SOME SMALL
HAIL. THERE IS QUITE A BIT LESS PRECIPITABLE WATER THAN WITH
SUNDAYS RAIN SO RAINFALL TOTALS WILL BE...IN GENERAL...LESS THAN
YDYS RAIN BUT DUE TO THE CONVECTIVE NATURE OF THIS SYSTEM THERE
A FEW AREAS WILL SEE MORE RAIN DUE TO TSTMS. TODAYS RAIN WILL BE
MUCH LESS HOMOGENEOUS THAN YDYS ALSO. IN GENERAL RAINFALL WILL
RANGE FROM A HALF INCH TO AN INCH WITH LOCALLY HIGHER AMOUNTS IN
AREAS AFFECTED BY TSTMS.
THE MOUNTAINS WILL HAVE ALL SORTS OF WEATHER TO DEAL WITH AND ITS
A GOOD DAY TO AVOID MTN TRAVEL IF POSSIBLE. SNOW LEVELS WILL BE
BETWEEN 4000 AND 5000 FEET...LOW ENOUGH TO AFFECT TRAVELERS ON THE
GRAPEVINE. MANY AREAS ABOVE 5000 FEET WILL SEE 5 OR 10 INCHES OF
SNOW THROUGH TONIGHT. 2 TO 4 INCHES OF SNOW COULD FALL AS LOW AS
4500 FEET. THE WINDS IN THE MOUNTAINS WILL START OUT FROM THE WEST
15 TO 25 MPH WITH GUSTS TO 45 MPH AND THEN WILL SWITCH TO THE
NORTH LATER THIS AFTERNOON AND INCREASE TO 60 MPH. THE COMBINATION
OF THE SNOW AND WINDS HAVE CREATED WINTER STORM WARNING CONDITIONS
ACROSS THE VTA AND LA MTNS AND A WINTER STORM WARNING IS IN EFFECT
THROUGH EARLY TUESDAY MORNING. THE SBA MTNS WILL HAVE MUCH LESS
SNOW ESP IN NON REMOTE AREAS AND WINDS WILL BE A LITTLE LESS
STRONG A WIND ADVISORY IS IN EFFECT FOR THESE MTNS (AS ARE THE SLO
COUNTY MTNS)
WINDS WILL ALSO AFFECT MOST OF THE REST OF THE AREA. STRONG WEST
WINDS WILL OCCUR THIS MORNING AND EARLY AFTERNOON AND THEN WILL
TURN TO THE NORTHWEST OR NORTH AND INCREASE AS THE COLD AIR POURS
IN IN THE WAKE OF THE FRONT. THE NORTH WINDS WILL BE THE STRONGEST
THROUGH THE I-5 CORRIDOR INTO THE SAN FERNANDO VLY AND OVER THE
SANTA MONICA MTNS. THE SBA SOUTH COAST AND THE SANTA YNEZ RANGE
WILL ALSO SEE STRONG WINDS THAT WILL LAST INTO EARLY TUESDAY
MORNING.
MAX TEMPS WILL BE ON THE CHILLY SIDE ABOUT 10 DEGREES BLO NORMAL.
THINGS WILL QUICKLY SETTLE DOWN ON TUESDAY AS A RIDGE BUILDS IN.
THERE WILL BE SOME LINGERING NORTH SLOPE SNOW SHOWERS WHICH MAY
AFFECT TRAVELERS ON THE I-5 CREATED BY THE NORTH UPSLOPE WINDS BUT
OTHERWISE SKIES WILL CLEAR OUT AND MAX TEMPS WILL RISE. THE
BUILDING RIDGE AND THE NORTHERLY OFFSHORE FLOW WILL ALLOW MAX
TEMPS TO JUMP 5 TO 10 DEGREES AND PUT MAX TEMPS RIGHT BACK TO NEAR
NORMAL.
MORE RIDGING AND WEAK NORTHERLY FLOW IS SLATED FOR WEDNESDAY.
THERE WILL BE ANOTHER ROUND OF NORTHERLY WINDS IN THE MORNING BUT
THEY WILL COME IN UNDER ADVISORY LEVELS. MAX TEMPS WILL CONTINUE
TO RISE AND WEDNESDAY WILL BE THE WARMEST DAY OF THE NEXT SEVEN
WITH MAX TEMPS 4 TO 8 DEGREES ABOVE SEASONAL NORMS.
.LONG TERM...(THU-SUN)
THE RIDGING WILL CONTINUE ON THURSDAY BUT IT WILL BE A LITTLE
WEAKER AND THERE WILL BE SOME MID AND HIGH LEVEL CLOUDS MOVING
THROUGH IT. THE OFFSHORE FLOW WILL BE GREATLY REDUCED AND THIS
WILL ALLOW FOR A FEW DEGREES OF COOLING.
FRIDAYS FORECAST REMAINS A LITTLE MURKY AS THE MDLS ARE HAVING A
HARD TIME NAILING DOWN A COLD FRONT PASSAGE. THE TIMING OF THE
FRONT HAS VARIED BY ABOUT 18 HOURS BOTH EARLIER AND LATER. RIGHT
NOW THE BEST GUESS FOR THE FRONT IS LATE AFTERNOON AND OVERNIGHT.
THIS DOES NOT LOOK LIKE TOO BIG A SYSTEM AND MOST AREAS WILL
LIKELY SEE A HALF INCH OF RAIN MAYBE A LITTLE MORE OVER SLO
COUNTY. MAX TEMPS WILL BE TRICKY IF THE SYSTEM HOLD OFF UNTIL
LATER IN THE AFTERNOON IT WILL ALLOW FOR MORE WARMING THAN IF THE
RAIN AND CLOUDS ARRIVE EARLIER.
SATURDAY LOOKS DRY AND COOLER NOW BEHIND THE FRONT.
BROAD MOIST WESTERLY FLOW SETS UP OVER THE AREA ON SUNDAY. AND
WHILE THERE IS NO REAL FOCUSING MECHANISM FOR RAIN IT DOES LOOK
LIKE THERE WILL BE AT LEAST ENOUGH LIFT FOR A CHANCE OF SOME LIGHT
RAIN.
&&
.AVIATION...07/12Z
AT 09Z AT KLAX... THERE WAS NO NOTABLE INVERSION.
OVERALL... LOW TO MODERATE CONFIDENCE IN THE 12Z TAFS. VARIABLE
CIGS AND VSBY ALONG WITH MODERATE TO HEAVY RAIN SHOWERS AT TIMES
ACROSS THE REGION AS A CONVECTIVE WEATHER EVENT MOVES THROUGH.
THERE IS A THIRTY PERCENT CHANCE OF THUNDERSTORMS THROUGH 04Z AND
A CHANCE OF LOW- LEVEL WIND SHEAR AND TURBULENCE WITH THE STORM
PASSAGE. OTHERWISE VFR CONDITIONS WILL PREVAIL.
KLAX... LOW TO MODERATE CONFIDENCE IN THE 12Z TAF. VARIABLE CIGS
AND VSBY WITH MODERATE TO HEAVY RAIN SHOWERS AT TIMES 13Z-21Z AS
A CONVECTIVE WEATHER EVENT MOVES THROUGH. THERE IS A THIRTY
PERCENT CHANCE OF THUNDERSTORMS THROUGH THE DAY AND A CHANCE OF
LOW- LEVEL WIND SHEAR AND TURBULENCE WITH THE STORM PASSAGE.
OTHERWISE VFR CONDITIONS WILL PREVAIL.
KBUR... LOW TO MODERATE CONFIDENCE IN THE 12Z TAF. VARIABLE CIGS
AND VSBY WITH MODERATE TO HEAVY RAIN SHOWERS AT TIMES 13Z-21Z AS
A CONVECTIVE WEATHER EVENT MOVES THROUGH. THERE IS A TWENTY FIVE
PERCENT CHANCE OF THUNDERSTORMS THROUGH THE DAY AND A CHANCE OF
LOW- LEVEL WIND SHEAR AND TURBULENCE WITH THE STORM PASSAGE.
OTHERWISE VFR CONDITIONS WILL PREVAIL.
&&
.MARINE...07/230 AM.
A MODERATELY STRONG STORM SYSTEM HAS BEEN MOVING ACROSS THE
COASTAL WATERS THIS MORNING... BRINGING STRONG GUSTY WINDS AND A
CHANCE OF THUNDERSTORMS. A GALE WARNING IS IN EFFECT FOR THE
OUTER COASTAL WATERS AND FOR THE NEARSHORE WATERS OF SAN LUIS
OBISPO COUNTY THROUGH TUESDAY AFTERNOON. FOR THE NEARSHORE
WATERS SOUTH OF POINT CONCEPTION THERE IS A SMALL CRAFT ADVISORY
IN EFFECT THROUGH 1 PM THIS AFTERNOON THEN A GALE WARNING WILL
TAKE EFFECT THROUGH TUESDAY AFTERNOON.
THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE COASTAL
WATERS THROUGH TONIGHT. WINDS WILL DIMINISH TO SMALL CRAFT
ADVISORY LEVELS BY TUESDAY NIGHT AND LIKELY CONTINUE THROUGH
WEDNESDAY.
&&
.BEACHES...07/230 AM.
HIGH SURF WILL PEAK ON THE CENTRAL COAST THIS MORNING THROUGH
TUESDAY MORNING...WHILE SURF FOR AREAS SOUTH OF POINT CONCEPTION
WILL PEAK THIS AFTERNOON THROUGH TUESDAY MORNING. HIGH CONFIDENCE
THAT SURF WILL EXCEED 20 FEET ON THE CENTRAL COAST AND 15 FEET FOR
FAVORED WEST-FACING BEACH SOUTH OF POINT CONCEPTION DURING THESE
TIMES. SURF WILL BEGIN TO DIMINISH ON TUESDAY BUT WILL REMAIN
ELEVATED THROUGH AT LEAST WEDNESDAY.
COASTAL FLOODING IS POSSIBLE AROUND TIMES OF HIGH TIDE... AROUND
800 AM THIS MORNING... 900 PM THIS EVENING... AND 830 AM TUESDAY.
A HIGH SURF ADVISORY WILL BE NEEDED AFTER THAT. SIMILARLY...A
HIGH SURF ADVISORY MAY BE NEEDED FOR AREAS SOUTH OF PT CONCEPTION
WHEN THE HIGH SURF WARNING ENDS AT NOON ON TUESDAY.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM PST EARLY THIS
MORNING FOR ZONES 34-35. (SEE LAXCFWLOX).
WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING FOR ZONES
34>36. (SEE LAXNPWLOX).
HIGH SURF WARNING IN EFFECT UNTIL NOON PST TUESDAY FOR ZONES
34-35. (SEE LAXCFWLOX).
COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 AM PST TUESDAY FOR
ZONES 34-35-40-41-87. (SEE LAXCFWLOX).
WIND ADVISORY IN EFFECT UNTIL 3 AM PST TUESDAY FOR ZONES
37-38-51. (SEE LAXNPWLOX).
HIGH SURF ADVISORY IN EFFECT UNTIL 3 PM PST TUESDAY FOR ZONE
39. (SEE LAXCFWLOX).
WIND ADVISORY IN EFFECT UNTIL 9 AM PST TUESDAY FOR ZONES
39-52. (SEE LAXNPWLOX).
HIGH SURF ADVISORY IN EFFECT UNTIL NOON PST TODAY FOR ZONES
40-41-87. (SEE LAXCFWLOX).
HIGH SURF WARNING IN EFFECT FROM NOON TODAY TO NOON PST
TUESDAY FOR ZONES 40-41-87. (SEE LAXCFWLOX).
WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM PST THIS
EVENING FOR ZONE 40. (SEE LAXNPWLOX).
WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 AM PST TUESDAY
FOR ZONES 41-87. (SEE LAXNPWLOX).
WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM PST
TUESDAY FOR ZONES 44>46-547. (SEE LAXNPWLOX).
WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST TUESDAY FOR
ZONES 53-54. (SEE LAXWSWLOX).
HIGH WIND WARNING IN EFFECT UNTIL 3 AM PST TUESDAY FOR ZONE
59. (SEE LAXNPWLOX).
PZ...GALE WARNING IN EFFECT UNTIL 4 PM PST TUESDAY FOR ZONES
645-670-673-676. (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON
FOR ZONES 650-655. (SEE LAXMWWLOX).
GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM PST
TUESDAY FOR ZONES 650-655. (SEE LAXMWWLOX).
&&
PUBLIC...RORKE
AVIATION...KJ
MARINE...KJ
BEACHES...KJ
SYNOPSIS...SUKUP/KJ
WEATHER.GOV/LOSANGELES
KJHazardous weather outlook, Mar 6, 6:00 AM PST, 23 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN MAR 6 2016
CAZ034>041-044>046-051>054-059-087-088-547-548-071400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SUN MAR 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
RAIN WILL MAKE FOR HAZARDOUS DRIVING CONDITIONS. LARGE SURF WILL
MAKE FOR HAZARDOUS TIMES AT AREA BEACHES. STRONG WINDS IN THE
MOUNTAINS WILL MAKE IT DIFFICULT FOR DRIVERS OF HIGH PROFILE
VEHICLES.
* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
ON MONDAY...RAIN WILL MAKE FOR HAZARDOUS DRIVING CONDITIONS.
THUNDERSTORMS WILL BRING DEADLY LIGHTNING TO THE AREA. SNOW WILL
BRING HAZARDOUS DRIVING CONDITIONS TO THE MOUNTAINS. LARGE SURF WILL
MAKE FOR HAZARDOUS TIMES AT AREA BEACHES. STRONG WINDS IN THE
MOUNTAINS WILL MAKE IT DIFFICULT FOR DRIVERS OF HIGH PROFILE
VEHICLES.
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
Event by event
2 thunderstorm wind, 2 winter storm, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Ventura
- When
- March 7, 5:44 AM PST to 6:00 AM PST
- Where
- Ventura County, 1.61 mi S of Ventura to 0.95 mi S of Nyland Acres
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mariner
- Coordinates
- 34.257, -119.269
A severe thunderstorm generated strong winds across coastal sections of Ventura county. At Ventura Harbor, wind gusts to 65 MPH were reported.
Flash Flood, Ventura
- When
- March 7, 6:10 AM PST to 6:15 AM PST
- Where
- Ventura County, 0.82 mi SSW of Dulah to 0.48 mi WNW of Ventura Jct
- Cause
- Heavy Rain / Burn Area
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.309, -119.356
Strong thunderstorms brought heavy rain to the Solimar burn area in Ventura county. Ventura County Fire Department reported mud and debris flowing across Highway 101.
Thunderstorm Wind, Los Angeles
- When
- March 7, 6:50 AM PST
- Where
- Los Angeles County, 0.33 mi SSE of Carmenita to 0.39 mi SE of Carmenita
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.866, -118.047
A trained weather spotter in Cerritos reported severe thunderstorm wind gusts up to 60 MPH. The strong winds knocked down a large tree near the intersection of Carmenita Road and 183rd Street.
Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- March 8, 1:50 AM PST to 4:00 AM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Public
A strong winter storm brought significant snow accumulations and gusty winds to the mountains of Los Angeles county. Above 6000 feet, 5 to 10 inches of snowfall was reported. Additionally, winds gusted between 58 and 67 MPH, generating significant winter storm conditions.
Winter Storm, Ventura County Mountains
- When
- March 8, 1:50 AM PST to 4:00 AM PST
- Where
- Ventura County Mountains forecast zone
- Reported by
- Public
A strong winter storm brought significant snow accumulations and gusty winds to the mountains of Los Angeles county. Above 6000 feet, 5 to 10 inches of snowfall was reported. Additionally, winds gusted between 58 and 67 MPH, generating significant winter storm conditions.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, March 7 to 11, 20163 deaths · 4 injured · $3.1 million · EF1 · 100 events
- Tornadoes and Hail in Texas, March 7 to 8, 2016EF1 · 29 events
- Damaging Wind in Oklahoma, March 7, 2016$20,000 · 52 kt wind · 1 event
- Hail in Kansas, March 7, 20161.25 in hail · 3 events
- Marine Thunderstorm Wind in Eastern Pacific Coastal Waters, March 7, 201656 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622686, 622685, 622687, 622683, 622684.